Heavy Snow, New Castle
- When
- January 5, 11:00 AM EST to 8:00 PM EST
- Where
- New Castle forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
A potent Alberta Clipper produced heavy snow across New Castle County and measurable snow across Kent County. Snow fell at a lesser intensity and temperatures were warmer farther south across Sussex County with little or no accumulation.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A potent Alberta Clipper produced heavy snow across New Castle County and measurable snow across Kent County. Snow fell at a lesser intensity and temperatures were warmer farther south across Sussex County with little or no accumulation. Snow began falling during the late morning and was the heaviest during the afternoon. It ended during the early evening. Many roads were slippery and snow covered in New Castle County. Even main roadways were slushy. Numerous accidents were reported. In Kent County, secondary and tertiary roads were partially snow covered. Main roads in Kent County were wet as were all the roads in Sussex County. Accumulations included 5.5 inches in Bear (New Castle County), 5.0 inches in Wilmington (New Castle County), 4.0 inches in Newark (New Castle County), 3.3 inches at the New Castle County Airport, 2.8 inches in Dover (Kent County), 2.0 inches in Woodside (Kent County) and just a trace in Milford (Sussex County). The low pressure system formed in Saskatchewan Province on the third, moved southeast to Minnesota on the morning of the 4th, southern Indiana on the morning of the 5th and was well east of the Delmarva Peninsula during the morning of the 6th. Historically, Alberta type low pressure systems usually do not produce heavy snow. But the air at mid levels of the atmosphere was quite cold and this enhanced the instability with this low pressure system. While no thunderstorms occurred, the instability did produce heavier precipitation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 5, 3:07 AM EST, 7 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 307 AM EST SUN JAN 5 2003 SC HUNG TUFF ACRS MUCH OF FA OVERNGT XCPT CLRNG MOVD INTO DELMAR AND JUST PUNCHING INTO XTRM SRN NJ RIGHT NOW. THESE AREAS TO SEE A BIT OF SUN THIS MRNG. ELSEWHERE...SC MAY BREAK TO ALLOW A LTL SUN ESPEC ACRS PTNS OF SRN PA AND NJ...HOWEVER GENERAL TREND WL BE TO RMN ON CLDY SIDE TDA. CLD CVR FRM CLIPPER SYS TO MOV IN ACRS AREA TDA WITH SNW LKLY SPREADING ACRS FA THIS AFTN AND ENDING THIS EVE. THIS SYS IS TRACKING A BIT FURTHER S THEN ERLIER FCST...SO HAVE TRENDED FCST A BIT COLDER WITH SNW AND SML ACCUMS ACRS DELMAR. THIS SYS WL ALSO BE A FAST MOVER...WEAKEN AS IT MOVS TWD MID ATLC CST...AND HAVE GNRLY LIMITED AMT OF MSTR...PERHAPS BETWEEN .10 AND .25 LIQUID CONTENT. ALL THESE FACTORS SHUD KEEP SNW AMTS DOWN TO ABT AN INCH...MAYBE TWO. WITH THESE THOUGHTS IN MIND...WL NOT ISSUE ADVSRY FOR SRN AREAS. SYS MOVS OFF TNGT...HOWEVER PLNTY OF MSTR LURKS ARND AND SO NGT SHUD BE CLDY. NXT SYS IS A BIT DIFFERENT AND MAY BRNG CHC OF LGT SNW OF FLRYS TO AREA MAINLY LATE MON AFTN INTO MON NGT. THIS SYS SHUD HAVE EVEN LESS MSTR TO DEAL WITH AND TROF NOT ORIENTED PROPERLY TO ORGANIZE SNOW. WL NOT CHANGE MUCH BEYOND TUE ATTM...AS IT SEEMS REASONABLE ATTM. ON MARINE...HAVE LOWERED SCA ALONG CST AS SEAS ARE NOW BEHAVING NICELY. FCSTID = 14 MPO 25 21 30 12 / 60 60 30 30 ABE 31 27 36 18 / 70 60 30 30 RDG 32 27 37 20 / 70 60 30 30 PHL 34 30 39 24 / 70 60 30 30 12N 30 24 33 15 / 60 60 30 30 SMQ 32 28 37 21 / 70 60 30 30 TTN 33 29 38 21 / 70 60 30 30 MIV 35 33 40 21 / 70 50 30 30 ACY 36 34 41 26 / 70 50 30 30 ILG 34 30 39 21 / 70 60 30 30 DOV 35 33 40 23 / 70 50 30 30 GED 38 34 42 23 / 70 50 30 30 ESN 36 34 41 23 / 70 50 30 30 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...NONE. JWH
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-051130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 434 AM EST SUN JAN 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY LIGHT SNOW WILL SPREAD ACROSS THE AREA THIS AFTERNOON AND END EARLY TONIGHT. AN INCH OR TWO ACCUMULATION IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JWH
The national radar mosaic for the moment the first event began.
1 heavy snow, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341274, 5341275.